Georgia, 2004Tornadoes in Georgia, September 16, 2004
September 16, 2004 · NWS CHS · 2 events in 1 county or zone
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 16, 8:00 PM EST, 10 minutes earlier.
Area forecast discussion, Sep 16, 8:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT THU SEP 16 2004
.SHORT TERM /TONIGHT/...WILL DO UPDATE TO COINCIDE WITH THE
EXPIRATION OF THE TORNADO WATCH. A FEW STORMS CONTINUE TO MOVE N
ACROSS THE AREA IN A SORT OF BAND FEATURE. THESE STORMS HAVE SHOWN
SIGNS OF ROTATION AND THE TORNADO THREAT WILL NOT BE COMPLETELY GONE
AT 9 PM. THERE CONTINUES TO BE AN ISOLATED TORNADO THREAT WHICH MAY
LINGER FOR THE NEXT COUPLE OF HOURS WITH MODERATE INSTABILITY ACROSS
THE AREA. ANOTHER LINE APPROACHING THE AREA FROM THE W AND SHOULD
MAKE ITS WAY INTO THE AREA LATER TONIGHT. STRONG GUSTY WINDS WILL BE
THE BIG THREAT WITH THIS ACTIVITY AS WINDS OFF THE SFC HAVE INCREASE
TO 30 TO 35 KT IN THE LOWEST LEVELS OF THE VWP. PLAN TO TAPER POPS
FOR TONIGHT FROM LIKELY OR 60 PERCENT WELL INLAND TO 30 OR 40 NEAR
THE COAST.
&&
.MARINE...OVERALL TREND IS FOR INCREASING CONDITIONS TONIGHT AS THE
GRADIENT TIGHTENS WITH IVAN MOVING N. SHOULD ALSO SEE MORE EFFICIENT
MIXING OF WINDS TO THE SFC ALLOWING WIND SPEEDS TO INCREASE TO 15 TO
20 OVER THE NRN WATERS RANGING UP TO 25 KT OUTER GA WATERS. .
CURRENT OBS INDICATE WINDS WILL HAVE TO INCREASE A BIT IN SOME AREAS
TO GET TO THESE LEVELS BUT THIS SHOULD HAPPEN RELATIVELY QUICKLY.
PLAN TO BUMP UP WINDS OVER THE OUTER GA WATERS TO A SOLID 25 KT AND
MAKE A FEW ADJUSTMENTS UPWARD TO SEAS OVER THE GA WATERS BASED ON
LATEST OBS. WILL MAINTAIN SMALL CRAFT ADVISORY HEADLINES FOR ALL
WATERS EXCEPT CONTINUE EXERCISE CAUTION FOR THE HARBOR.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ350-352-354-374.
&&
18
Hazardous weather outlook, Sep 16, 4:30 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT THU SEP 16 2004
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-171000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
530 PM EDT THU SEP 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TONIGHT.
.SEVERE WEATHER...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA
UNTIL 9PM EDT...INCLUDING THE CHARLESTON HARBOR AND ADJACENT COASTAL
WATERS OF SOUTH CAROLINA AND GEORGIA. DUE TO THE VERTICAL WIND
PROFILES IN THE ATMOSPHERE CAUSED BY HURRICANE IVAN...THUNDERSTORMS
THIS AFTERNOON WILL HAVE THE POTENTIAL TO SPAWN TORNADOES.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE MINOR FLOODING WILL CONTINUE ON THE
OHOOPEE RIVER NEAR REIDSVILLE. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR ADDITIONAL INFORMATION.
.TROPICAL WEATHER...TROPICAL STORM IVAN MADE LANDFALL THURSDAY
MORNING JUST WEST OF GULF SHORES ALABAMA. BASED ON THE FORECAST
TRACK AND INTENSITY...THE POTENTIAL EXISTS FOR ISOLATED FLOODING
PROBLEMS TODAY AND TONIGHT.
AT THIS TIME SUSTAINED TROPICAL STORM OR HURRICANE FORCE WINDS ARE
NOT EXPECTED IN THE FORECAST AREA...HOWEVER STRONG WIND GUSTS COULD
OCCUR WITH RAINBANDS AND FROM ANY SEVERE WEATHER THAT DEVELOPS.
KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF
TROPICAL STORM IVAN COULD RESULT IN LARGE DIFFERENCES IN THE WEATHER
ACROSS THE AREA LATER THIS WEEK. PLEASE REFER TO THE LATEST
ADVISORIES AND TRACK GUIDANCE ON TROPICAL STORM IVAN FROM THE
NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN. MINOR FLOODING WILL CONTINUE ON THE OHOOPEE
RIVER NEAR REIDSVILLE. ALSO...LEVELS ON THE SAVANNAH RIVER AT CLYO
ARE FORECAST TO CONTINUE RISING THROUGH THE WEEKEND AND WILL LIKELY
RISE ABOVE FLOOD STAGE FRIDAY. PLEASE REFER TO THE LATEST RIVER
FORECAST AND WARNINGS FOR ADDITIONAL INFORMATION.
.TROPICAL WEATHER...TROPICAL STORM IVAN WILL MOVE NORTH THEN
NORTHEAST...REACHING THE SOUTHERN APPALACHIANS ON FRIDAY. ISOLATED
FLOODING AND GUSTY WINDS ARE STILL POSSIBLE ON FRIDAY DUE TO THE
EFFECTS OF TROPICAL STORM IVAN.
TROPICAL STORM JEANNE IS FORECAST TO APPROACH THE SOUTHEAST COAST BY
WEDNESDAY AS A HURRICANE. SWELLS FROM JEANNE MAY BEGIN TO IMPACT THE
COAST AS EARLY AS TUESDAY.
KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF
TROPICAL STORM IVAN OR TROPICAL STORM JEANNE COULD RESULT IN LARGE
DIFFERENCES IN THE WEATHER ACROSS THE AREA LATER THIS WEEK. PLEASE
REFER TO THE LATEST ADVISORIES AND TRACK GUIDANCE ON IVAN AND JEANNE
FROM THE NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED
TONIGHT...BUT SELF-ACTIVATION WOULD BE APPRECIATED IF SEVERE OR
TORNADIC THUNDERSTORMS OR FLOODING PROBLEMS OCCUR NEAR YOUR LOCATION.
JPC
In the hours before
Special weather statement, Sep 16, 6:49 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT THU SEP 16 2004
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
749 PM EDT THU SEP 16 2004
A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BEAUFORT...BERKELEY...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON...AND JASPER. THIS INCLUDES THE ADJACENT COASTAL
WATERS.
IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
JENKINS...LIBERTY...LONG...MCINTOSH...SCREVEN...AND TATTNALL. THIS
INCLUDES THE ADJACENT COASTAL WATERS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 16, 6:52 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU SEP 16 2004
GAZ137-138-170015-
INLAND LIBERTY-LONG-
752 PM EDT THU SEP 16 2004
...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND WESTERN LIBERTY
COUNTY THROUGH 815 PM EDT...
AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEFANIE...OR ABOUT 7 MILES
NORTHWEST OF LUDOWICI...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEFANIE...DONALD...GUM
BRANCH AND WILLIE THROUGH 815 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 7:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
816 PM EDT THU SEP 16 2004
GAZ087-170045-
JENKINS-
816 PM EDT THU SEP 16 2004
...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 845 PM
EDT...
AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF THRIFT...OR ABOUT
10 MILES SOUTHWEST OF MILLEN...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THRIFT...BUTTS...
EMMALANE...HERNDON...ROGERS...BIRDSVILLE AND PERKINS THROUGH 845 PM
EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 7:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT THU SEP 16 2004
GAZ100-170045-
BULLOCH-
821 PM EDT THU SEP 16 2004
...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 845 PM
EDT...
AT 821 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF AKINS...OR ABOUT 11
MILES NORTH OF PEMBROKE...MOVING NORTH AT 40 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED NEAR GROVELAND...MOVING NORTH AT 40
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
AKINS...ARCOLA...BROOKLET...DENMARK...GRIMSHAW AND LEEFIELD THROUGH
845 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 7:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT THU SEP 16 2004
GAZ088-100-170115-
BULLOCH-SCREVEN-
842 PM EDT THU SEP 16 2004
...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY
THROUGH 915 PM EDT...
AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF CAMERON...OR ABOUT 7
MILES EAST OF STATESBORO...MOVING NORTH AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAMERON...COOPERVILLE...
CAPTOLO...GOLOID...GREEN HILL...FARMDALE...ALTMAN...ZEIGLER...WATERS
AND SYLVANIA THROUGH 915 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 7:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
853 PM EDT THU SEP 16 2004
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170115-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
853 PM EDT THU SEP 16 2004
THE TORNADO WATCH FOR MUCH OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA HAS EXPIRED. ALTHOUGH THERE IS STILL A RISK FOR ISOLATED
TORNADOES OVERNIGHT...THE RISK FOR WIDESPREAD SEVERE WEATHER HAS
DIMINISHED.
Tornado, Screven
- When
- September 16, 8:10 PM EST to 8:25 PM EST
- Where
- Screven County, 5 mi S of Altman
- Rating
- F1
- Path length
- 6 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.667, -81.617
A tornado bent and snapped off numerous trees and large limbs in various directions.
Tornado, Screven
- When
- September 16, 8:40 PM EST to 8:56 PM EST
- Where
- Screven County, 6 mi NW of Sylvania
- Rating
- F1
- Path length
- 7 mi
- Path width
- 50 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.817, -81.700
A tornado bent and snapped trees off in various directions for 7 miles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$11 million · 60 kt wind · 2 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423107, 5423108.